Orthogonality Properties of Characteristic Modes for Lossy Structures

Loading...
Thumbnail Image
Journal Title
Journal ISSN
Volume Title
A1 Alkuperäisartikkeli tieteellisessä aikakauslehdessä
Date
2022-07
Major/Subject
Mcode
Degree programme
Language
en
Pages
9
5597-5605
Series
IEEE Transactions on Antennas and Propagation, Volume 70, issue 7
Abstract
Orthogonality of the characteristic modes with respect to the weight operator of the generalized eigenvalue equation, and in the far field, is investigated in the case of lossy conducting and dielectric objects. Linking the weight operator to radiated power is shown to provide orthogonal far fields in the lossless case. In the lossy case, both the orthogonality of the characteristic far fields and the weight operator orthogonality of the modal currents are satisfied with respect to the Hermitian inner products only for sufficiently symmetric geometries, such as a sphere. For irregular lossy shapes, independently of the symmetry of the formulation, the far-field orthogonality can be obtained only with respect to the symmetric (non-Hermitian) product. The weight operator orthogonality can be satisfied with (complex) symmetric formulations, but again only with respect to the symmetric product. Since the symmetric products are not related to any physical power quantity, the modes do not form a (radiated) power orthogonal set in the lossy case. Hence, for lossy structures CMs do not satisfy their classical definition and they need to be redefined.
Description
Lisää julkaisu, kun saatavilla.
Keywords
characteristic modes, conductor losses, dielectric losses, Dielectric losses, Eigenvalues and eigenfunctions, Impedance, Perturbation methods, Scattering, Surface impedance, surface integral equation, Symmetric matrices, volume integral equation
Other note
Citation
Kuosmanen, M, Yla-Oijala, P, Holopainen, J & Viikari, V 2022, ' Orthogonality Properties of Characteristic Modes for Lossy Structures ', IEEE Transactions on Antennas and Propagation, vol. 70, no. 7, pp. 5597-5605 . https://doi.org/10.1109/TAP.2022.3145441